Format

Send to

Choose Destination
See comment in PubMed Commons below
Vasc Health Risk Manag. 2009;5(1):429-40.

Review of nifedipine GITS in the treatment of high risk patients with coronary artery disease and hypertension.

Author information

1
Veterans Affairs Medical Center, Pharmacy Service, west Palm Beach, FL 33410-6400, USA. amber-lea.lundy@va.gov

Abstract

Nifedipine is a dihydropyridine calcium-channel blocker (CCB) introduced approximately 30 years ago for the prophylaxis of angina symptoms, and then later utilized as an anti-hypertensive agent. In the 1990s, several meta-analyses and a case-control study were published which raised concern regarding increased mortality and increased risk for myocardial infarction with short-acting nifedipine. Further evaluation of these meta-analyses and case control study underscores some important limitations and the need to further elucidate the role of this class of medications in high-risk patients. Until 2000, there was a paucity of data on the long-term effects as well as the long-term outcomes of CCBs in the treatment of stable coronary disease or in patients with manifestations of the disease such as hypertension or angina. While it has been well established that nifedipine and other dihydropyridines lower blood pressure and improve symptoms of angina, several studies were designed to evaluate the effect of dihydropyridines on "hard" outcomes, specifically cardiovascular and cerebrovascular events. In this review, we describe the clinical studies evaluating the use of nifedipine when compared to placebo as well as other anti-hypertensive therapies in an attempt to identify the most appropriate place in therapy for this class of medications and to further clarify its utilization in high-risk patients.

PMID:
19475779
PMCID:
PMC2686260
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dove Medical Press Icon for PubMed Central
    Loading ...
    Support Center